Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 5, 2008, 3:40 PM MDT for Baca County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 3:40 PM MDT (21:40 UTC)
- Expired
- May 5, 2008, 4:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Baca County, CO
The radar
The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:40 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 052140
SVRPUB
COC009-052245-
/O.NEW.KPUB.SV.W.0008.080505T2140Z-080505T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT MON MAY 5 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BACA COUNTY IN SOUTHEAST COLORADO...
* UNTIL 445 PM MDT...
* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF
VILAS...OR ABOUT 15 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING
TOWARD THE EAST NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
VILAS.
WALSH.
STONINGTON.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3708 10255 3722 10268 3749 10246 3762 10208
3718 10203 3714 10208
TIME...MOT...LOC 2139Z 255DEG 22KT 3720 10252
$$3 follow-up statements
000
WWUS55 KPUB 052200
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT MON MAY 5 2008
COC009-052245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
400 PM MDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN BACA COUNTY...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 11 MILES
SOUTH OF VILAS...OR 17 MILES SOUTHEAST OF SPRINGFIELD...WITH ANOTHER
PORTION OF THE STORM LOCATED JUST SOUTH AND EAST OF STONINGTON.
THESE STORMS ARE MOVING TOWARD THE EAST NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WALSH.
STONINGTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3708 10255 3722 10268 3749 10246 3762 10208
3718 10203 3714 10208
TIME...MOT...LOC 2158Z 251DEG 22KT 3722 10240
$$000
WWUS55 KPUB 052218
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON MAY 5 2008
COC009-052245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
418 PM MDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL BACA COUNTY...
AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 9 MILES
SOUTHWEST OF STONINGTON...OR 23 MILES SOUTHWEST OF THE SAUNDERS
ELEVATOR...AND WAS MOVING TOWARD THE EAST NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
STONINGTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3721 10245 3734 10227 3744 10207 3743 10205
3736 10206 3735 10204 3718 10203 3714 10208
3710 10239
TIME...MOT...LOC 2218Z 253DEG 24KT 3720 10223
$$000
WWUS55 KPUB 052237
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT MON MAY 5 2008
COC009-052248-
/O.EXP.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
437 PM MDT MON MAY 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY
EXPIRES AT 445 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3721 10245 3734 10227 3744 10207 3743 10205
3736 10206 3735 10204 3718 10203 3714 10208
3710 10239
TIME...MOT...LOC 2238Z 253DEG 24KT 3724 10207
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:34 PM MDT, 6 minutes earlier.
Area forecast discussion, May 5, 3:34 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT MON MAY 5 2008 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...LOW LEVEL MOISTURE IN THE EASTERN COUNTIES ALONG THE COLORADO...KANSAS...NEW MEXICO AND OKLAHOMA WILL ALLOW FOR ISOLATED THUNDERSTORMS...SOME SEVERE TO FORM. THE CONDITIONS WITH GOOD LOW 0-1 KM SHEAR AND DEWPOINTS IN THE 50S WILL CONTINUE THE REST OF THIS AFTERNOON. FOR THE REST OF THE CWA THERE WILL BE LITTLE WEATHER. .TONIGHT...THE THREAT FOR SEVERE WEATHER WILL CONTINUE UNTIL APPROXIMATELY 8 PM THIS EVENING. THE NAM SEEMS TO HAVE A GOOD HANDLE ON THIS SYSTEM. THERE ALSO SEEMS TO BE SOME CONTRIBUTING POTENTIAL VORTICITY. TODAY AND TONIGHT HAS BETTER MOISTURE THOUGH TOMORROW LOOKS TO HAVE THE BETTER DYNAMICS. .TOMORROW...WINDS WILL CONTINUE TO BE OUT OF THE SOUTH SOUTHWEST AS THE LOW MOVES EASTERLY. THE STORM MOTION WILL BE FROM THE SOUTHWEST. THE BEST LOCATION FOR CONVECTIVE SYSTEMS WILL BE ALONG OUR BORDER WITH GOODLAND WITH THE BACKING WINDS FROM THE LOW AND IN THE SOUTHEAST CORNER OF OUR CWA DEPENDING IF THE DRYLINE SHIFTS WESTERLY. IF THE DRYLINE STAYS IN KANSAS THEN THERE MAY BE THE POSSIBILITY FOR A FIRE WEATHER CONCERN. CERU .LONG TERM... (TUESDAY NIGHT THROUGH SUNDAY) MODEL GUIDANCE IN GOOD AGREEMENT NOW IN BRINGING THE PRIMARY UPPER LOW THROUGH SERN NM EARLY WED MORNING. THIS IS SIGNIFICANTLY FURTHER SOUTH THAN PREVIOUS GUIDANCE HAD INDICATED. THERE IS SOME INDICATION OF A SECONDARY CIRCULATION OVR SERN CO AT THE SAME TIME...BUT THE MORE SRN TRACK ACCOUNTS FOR LESSER QPF IN THE MORE RECENT MODEL RUNS. WILL SEE ABOUT 6-9 H WHERE H7 WINDS ARE NERLY...FROM AROUND 09Z TO 15Z WED...AND THIS WILL BE BEST WINDOW OF OPPORTUNITY OF SOME SCT MODERATE SHOWERS OVR THE ERN MTS AND PLAINS. COULD LOCALLY SEE .25 TO .50 INCHES OF QPF. SNOW LEVELS WILL BE HIGH...ABOVE 10K FT...BUT COULD SEE SOME LIGHT ACCUMS AT THE HIGHEST ELEVATIONS. HAVE MAINTAINED ISOLD THUNDER THRU WED AS UPPER LOW MOVES THROUGH...THEN MORE OF A DIURNAL PATTERN OF THUNDER THROUGH FRIDAY AS MID LEVEL LAPSE RATES REMAIN QUITE HIGH IN THE AFTERNOONS AND A SERIES OF DISTURBANCES PASS TO THE NORTH. FIRST OF THESE QUICK-MOVING WAVES WILL MOVE THROUGH THU-THU NITE...THEN A SECOND ON SATURDAY AND A THIRD MON NITE. TIMING AND STRENGTH OF THESE SYSTEMS ARE STILL A BIT UNCERTAIN...BUT HIGHEST POPS WILL CONTINUE TO BE OVR THE NRN ZONES AND HYR ELEVATIONS. TEMPERATURES SHOULD STAY FAIRLY CLOSE TO SEASONAL NORMS DURING THIS TIME. ROSE && .AVIATION...THERE ARE SEVERAL STRONG THUNDERSTORMS MOVING NORTHEASTERLY THROUGH LAS ANIMAS AND BACA COUNTY. THESE STORMS HAVE BEEN KNOWN TO PRODUCE PEA SIZE HAIL AND SCATTERED LIGHTNING STRIKES. THERE IS A POSSIBILITY OF GUSTY WINDS NEAR 60 MPH AROUND THESE STORMS. SCATTERED STORMS WILL CONTINUE IN THIS REGION THROUGH THIS EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/44
Hazardous weather outlook, May 5, 7:31 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 731 AM MDT MON MAY 5 2008 COZ058>089-093>099-061330- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 731 AM MDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTHEAST PLAINS THIS AFTERNOON AND EARLY EVENING, WITH HAIL UP TO 1 INCH IN DIAMETER, WIND GUSTS TO AROUND 60 MPH AND LIGHTNING THE PRIMARY THREATS FROM ANY STORMS THAT DO FORM. FARTHER WEST, ISOLATED, LESS INTENSE THUNDERSTORMS ARE POSSIBLE, WITH GUSTY WINDS TO 50 MPH AND LIGHTNING THE MAIN THREATS. SOME STORMS OVER THE SANGRE DE CRISTO MOUNTAINS AND SAN LUIS VALLEY MAY BE MOSTLY DRY, PRODUCING LIGHTNING AND WIND, BUT LITTLE OR NO RAINFALL. STAY TUNED FOR THE LATEST FORECASTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE, ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH THURSDAY WITH LIGHTNING...HAIL GENERALLY UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAINFALL AND BRIEF GUSTY WINDS TO 50 MPH AT TIMES BEING THE PRIMARY METEOROLOGICAL THREATS. ALSO ON TUESDAY...THE EASTERN PLAINS HAVE THE POTENTIAL TO EXPERIENCE A FEW STRONG TO SEVERE THUNDERSTORMS. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN ACROSS THE REGION ON SATURDAY. ACCUMULATING SNOW IS ANTICIPATED OVER PORTIONS OF TELLER COUNTY AND ESPECIALLY PIKES PEAK...WHERE AROUND 6 INCHES MAY BE NOTED FROM LATER TUESDAY INTO WEDNESDAY AS A CLOSED LOW PRESSURE SYSTEM PUSHES ACROSS NEW MEXICO AND THEN INTO OKLAHOMA. LIGHTER ACCUMULATING SNOW IS ALSO EXPECTED TO DEVELOP FROM LATER TUESDAY INTO WEDNESDAY OVER SECTIONS OF THE HIGHER MOUNTAINS OF SOUTH CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EASTERN PLAINS TODAY AND TONIGHT.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:19 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 86 min |
| May 5, 2:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.